Montana, 2012High Wind in Montana, March 9, 2012
March 9, 2012 · NWS GGW · 1 event in 1 county or zone
Atmospheric conditions combined to allow stronger winds to reach the surface over an isolated area of north-central Montana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Atmospheric conditions combined to allow stronger winds to reach the surface over an isolated area of north-central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 9, 3:12 AM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Mar 9, 3:12 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
312 AM MST FRI MAR 9 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPPER RIDGE WILL BUILD INTO MONTANA TODAY AND BRING WARM DRY AIR
INTO THE REGION. STATIONARY FRONT NEAR MALTA AND JORDAN WILL MOVE
TO THE EAST AS A WARM FRONT TODAY. SOME LOCATIONS MAY SEE RECORD
HIGH TEMPERATURES. LOW PRESSURE SYSTEM WILL MOVE THROUGH ALBERTA
AND SASKATCHEWAN. GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED
BEHIND THIS FRONT. WITH RH FALLING TO BELOW 20 PERCENT SOUTH OF
THE MISSOURI RIVER THIS AFTERNOON...FIRE WEATHER WILL BECOME A
CONCERN. SEE FIRE WX DISCUSSION BELOW FOR MORE DETAILS.
THE WARM AIR WILL LINGER OVER NORTHEAST MONTANA TONIGHT WITH
OVERNIGHT LOWS CLOSE TO THE NORMAL HIGHS FOR THIS TIME OF YEAR.
WINDS WILL DIMINISH SOMEWHAT BUT STAY HIGH ENOUGH TO KEEP
TEMPERATURES WARM.
THE RIDGE FLATTEN SOMEWHAT FOR SATURDAY WITH A WEAK COLD FRONT
MOVING THROUGH THE AREA. LOOK FOR SLIGHTLY COOLER TEMPERATURES
WITH LIGHTER WINDS THAN TODAY.
A LEE SIDE TROUGH DEVELOPS BY SATURDAY NIGHT TURNING THE WINDS
INTO A SOUTH TO SOUTHEAST DIRECTION IN MANY LOCATIONS. FLOW ALOFT
BECOME SOUTHWEST AHEAD OF AN UPPER TROUGH THAT WILL BE MOVING
INLAND FROM THE PACIFIC ON SUNDAY. EXPECT A GRADUAL INCREASE IN
CLOUDS ON SUNDAY AHEAD OF A COLD FRONT THAT WILL REACH EASTERN
MONTANA LATE SUNDAY OR SUNDAY NIGHT. FORRESTER
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
A POLAR VORTEX CURRENTLY CENTERED OVER BAFFIN ISLAND WILL SWING
AN IMPRESSIVE STORM SYSTEM FROM ALASKA TO THE PACNW/BRITISH
COLUMBIA COAST BY SUNDAY NIGHT. BOTH THE GFS AND EC SHOW THIS WAVE
SPLITTING SUNDAY NIGHT...TAKING SOME ENERGY INTO NORTHERN
SASKATCHEWAN BY MONDAY MORNING. THE MAIN WAVE REMAINS OFF THE
NORTHWEST COAST DRIVING A SIGNIFICANT AMOUNT OF MOISTURE INTO THE
CASCADES AND NORTHERN ROCKIES THROUGH TUESDAY. THE BASE OF THE
TROUGH IS SLOW TO PROGRESS EAST. HOWEVER THE FIRST COLD FRONT WILL
ARRIVE IN NORTHEAST MONTANA SUNDAY NIGHT WITHOUT MUCH MOISTURE.
SLIGHT CHANCE POPS STILL LOOK LIKE THE WAY TO GO SUNDAY NIGHT AND
MONDAY.
THE STORM/UPPER TROUGH FINALLY BEGINS TO MOVE ONSHORE MONDAY NIGHT
SENDING A MUCH STRONGER COLD FRONT INTO NORTHEAST MONTANA TUESDAY
AFTERNOON. THERE IS MORE QPF ASSOCIATED WITH THIS FRONT. IN
ADDITION A SURFACE VORTEX CENTERED OVER CENTRAL SASKATCHEWAN WILL
GENERATE STRONG WESTERLY WINDS ON TUESDAY. 850MB TEMPERATURES DROP
SEVERAL DEGREES BELOW 0C SO SOME OF THE CHANCE PRECIPITATION
SHOULD TRANSITION OVER TO SNOW. GUIDANCE SUGGEST NOT MUCH OF A
DROP OFF IN DAY TEMPERATURES BUT OVERNIGHT WILL BE COLD ENOUGH FOR
SNOW TO STICK.
AN UPPER RIDGE BUILDS UP BEHIND THE DEPARTING TROUGH WHEN ANOTHER
EASTERN PACIFIC STORM SYSTEM BEGINS TO NUDGE AGAINST THE PACNW
COAST ON WEDNESDAY. THIS RIDGE SHOULD DOMINATE THE EXTENDED
PERIOD THROUGH FRIDAY WITH TEMPERATURES WARMING. HOWEVER BOTH GFS
AND THE EC SUGGEST THE NEXT PACIFIC STORM SYSTEM COULD MOVE OVER
EASTERN MONTANA BY THE WEEKEND. SCT
&&
.AVIATION...
AN UPPER LEVEL RIDGE WILL BRING VFR AND MILD CONDITIONS TO THE
AREA TODAY. HOWEVER A LEE SURFACE TROUGH AND SOME MIXING OF
WESTERLY WINDS ALOFT TO THE SURFACE WILL GENERATE WEST TO
SOUTHWEST WINDS OF 15KT TO 25KT...WHICH WILL DIMINISH AFTER
SUNSET. SCT
&&
.FIRE WEATHER...
NEAR RECORD HIGH TEMPERATURES WILL DRIVE HUMIDITY INTO THE TEENS
TO LOWER 20S ACROSS MUCH OF NORTHEAST MONTANA THIS AFTERNOON.
THESE HOT AND DRY CONDITIONS COULD COMBINE WITH GUSTY WEST-
SOUTHWEST WINDS AT 15 TO 30 MPH DURING THE AFTERNOON TO DRIVE
CRITICAL FIRE WEATHER CONDITIONS ACROSS ZONES 135...136...137 AND
122. AMPLE STANDING FINE DEAD FUELS ARE PRESENT ACROSS THE REGION
AND SNOW HAS LARGELY MELTED. A RED FLAG WARNING IN IN EFFECT FOR
THE AFOREMENTIONED ZONES FROM 11 AM THROUGH 8 PM TODAY.
FOR ZONES 134 AND 122 TODAY WILL BE A HEADS UP DAY AS HUMIDITY
DIPS INTO THE MID 20 PERCENTS AND GUSTY WEST-SOUTHWEST WINDS
DEVELOP....BUT WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED.
HOT AND DRY CONDITIONS WILL PERSIST INTO THE WEEKEND FOR ALL OF
NORTHEAST MONTANA...ALTHOUGH WINDS WILL GENERALLY BE SOUTHWEST TO SOUTHERLY
AND LESS THAN 15 MPH.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR MTZ122-135>137.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 9, 3:45 AM MST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
345 AM MST FRI MAR 9 2012
MTZ016-017-021>027-060-101000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
345 AM MST FRI MAR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NEAR RECORD HIGH TEMPERATURES TODAY WILL COMBINE WITH DRY FUELS..
LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS TO RAISE FIRE
WEATHER CONCERNS ACROSS THE REGION. A RED FLAG WARNING IS IN
EFFECT FROM 11 AM MST TO 8 PM MST FOR AREAS ALONG AND SOUTH OF THE
MISSOURI RIVER INCLUDING FORT PECK LAKE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- March 9, 8:49 AM MST to 11:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Malta South US-191 DOT site measured sustained winds from the west, at or above 40 mph for more than two hours, with the highest wind gust of 61 mph measured between 8:59 and 9:09 AM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, March 9 to 12, 20129 events
- Astronomical Low Tide in New Jersey, March 9, 20124 events
- Strong Wind in New Jersey, March 9, 2012$10,000 · 4 events
- Astronomical Low Tide in Delaware, March 9, 20122 events
- Hail in Texas, March 9, 20120.88 in hail · 2 events
- Flooding in Arkansas, March 9 to 31, 2012$10,000 · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 9, 20121 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 9, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 9, 20121 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 9, 20121 event
- High Wind in Alaska, March 9, 201252 kt wind · 1 event
- High Wind in Montana, March 9, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369902.